Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 33, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 5, 2019, 11:08 PM CDT for Coffey County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2019, 11:08 PM CDT (04:08 UTC)
- Expired
- Jun 6, 2019, 2:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Coffey County, KS
The radar
The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 11:12 PM CDT | FLASH FLOOD | Burlington, KS | A COUPLE OF ROADWAYS IN BURLINGTON WERE BARRICADED DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1777 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
040
WGUS53 KTOP 060408
FFWTOP
KSC031-060700-
/O.NEW.KTOP.FF.W.0033.190606T0408Z-190606T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1108 PM CDT Wed Jun 5 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Central Coffey County in east central Kansas...
* Until 200 AM CDT.
* At 1107 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between three and four inches
of rain are estimated to have fallen. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3810 9596 3826 9596 3836 9551 3810 9552
3806 9563
$$2 follow-up statements
688
WGUS73 KTOP 060416
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1116 PM CDT Wed Jun 5 2019
KSC031-060700-
/O.CON.KTOP.FF.W.0033.000000T0000Z-190606T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffey-
1116 PM CDT Wed Jun 5 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
CENTRAL COFFEY COUNTY...
At 1114 PM CDT, emergency management reported a couple streets in
Burlington have been barricaded off due to water over the roads.
Radar estimates between 3 and 4 inches of rain has already fallen.
Some locations that will experience flooding include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3810 9596 3826 9596 3836 9551 3810 9552
3806 9563
$$511
WGUS73 KTOP 060650
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
150 AM CDT Thu Jun 6 2019
KSC031-060700-
/O.EXP.KTOP.FF.W.0033.000000T0000Z-190606T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffey-
150 AM CDT Thu Jun 6 2019
...THE FLASH FLOOD WARNING FOR CENTRAL COFFEY COUNTY WILL EXPIRE AT
200 AM CDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3810 9596 3826 9596 3836 9551 3810 9552
3806 9563
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 6:10 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jun 5, 6:10 PM CDT, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service Topeka KS 610 PM CDT Wed Jun 5 2019 ...AVIATION UPDATE... .SHORT TERM...(This evening through Thursday) Issued at 339 PM CDT Wed Jun 5 2019 Overall pattern features weak tropospheric flow and subtle surface boundaries, owing to low predictability for timing/coverage for convection. Several convergent zones via surface observations and satellite show favored areas of convection over NW Kansas, northern Missouri, and south central Kansas - all of which have ongoing or imminent convective initiation. Another confluence line is identified across the forecast area, roughly from Council Grove to Topeka. The canopy of cirrus and lack of afternoon cumulus suggest a lower probability, but still non-zero, for thunderstorm development. Models suggest a MCS will evolve from the Raton Mesa in the proximity of a slow-moving upper low that will move from NM to OK overnight into Thursday. Guidance favors convective development in advance of this feature across eastern Kansas, potentially beginning overnight, but more likely by late morning into the afternoon hours Thursday. Where storms develop, storm motion will be slow to occasionally stationary, and with PW values increasing to ~1.50", locally heavy rainfall and flash flooding over already saturated grounds may be possible. The most robust storms will also have the potential for strong/brief wind gusts up to 50 mph and small hail. The anticipated cloud debris and weak deep layer shear will mitigate much of the severe weather threat. .LONG TERM...(Thursday night through Wednesday) Issued at 339 PM CDT Wed Jun 5 2019 Some residual chances for thunderstorms will be possible on Friday across east central Kansas as the upper low pulls away. A few weakening storms may move into the area Saturday night into Sunday morning as a weak cold front moves through the area, although best chances will be displaced to the north closer to the upper trough. Temperatures in the mid/late range of the forecast are expected to cool some, generally highs in the middle to upper 70s. && .AVIATION...(For the 00Z TAFS through 00Z Friday) Issued at 610 PM CDT Wed Jun 5 2019 Main concern is the potential for TS this evening and again Thursday with the slow moving upper low to the southwest and south of the area. This evening, it looks like convection will be to isolated to include in the forecast. Models show little inhibition by the late morning Thursday. With a spoke of energy lifting around the upper low, there could be scattered storms in the area. Confidence in timing or location is to low to mention anything more than a VCSH at this time. Otherwise think VFR conditions should prevail. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Blair LONG TERM...Blair AVIATION...Wolters
Hazardous weather outlook, Jun 5, 6:48 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 648 PM CDT Wed Jun 5 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-070000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 648 PM CDT Wed Jun 5 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. A few hit or miss thunderstorms will be possible through the evening and overnight. They could briefly cause some strong wind gusts and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. Flooding on some area rivers is forecast to continue through this weekend. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Special weather statement, Jun 5, 8:19 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Topeka KS
819 PM CDT Wed Jun 5 2019
KSZ058-060145-
Coffey-
819 PM CDT Wed Jun 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEY COUNTY UNTIL 845
PM CDT...
At 819 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Burlington, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Burlington, Waverly, New Strawn, Gridley and John Redmond Reservoir.
LAT...LON 3817 9596 3822 9596 3840 9558 3827 9551
3826 9552 3813 9552 3810 9595
TIME...MOT...LOC 0119Z 246DEG 23KT 3818 9582Special weather statement, Jun 5, 9:17 PM CDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Topeka KS 917 PM CDT Wed Jun 5 2019 KSZ054-060245- Lyon- 917 PM CDT Wed Jun 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY UNTIL 945 PM CDT... At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Madison, moving west at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Olpe. This includes Kansas Turnpike between mile markers 116 and 117. LAT...LON 3817 9636 3831 9636 3827 9600 3817 9599 TIME...MOT...LOC 0217Z 087DEG 9KT 3819 9609
Special weather statement, Jun 5, 9:24 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
924 PM CDT Wed Jun 5 2019
KSZ056-059-060300-
Franklin-Anderson-
924 PM CDT Wed Jun 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN AND NORTHERN
ANDERSON COUNTIES UNTIL 1000 PM CDT...
At 924 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harris, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ottawa, Richmond, Greeley, Princeton, Lane and Harris.
This includes Interstate 35 between mile markers 182 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3819 9551 3843 9551 3862 9522 3844 9506
3839 9506
TIME...MOT...LOC 0224Z 235DEG 21KT 3836 9542Special weather statement, Jun 5, 9:45 PM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Topeka KS 945 PM CDT Wed Jun 5 2019 KSZ054-060315- Lyon- 945 PM CDT Wed Jun 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL 1015 PM CDT... At 944 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Olpe, moving west at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Olpe. This includes Kansas Turnpike between mile markers 117 and 119. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3817 9636 3833 9635 3829 9612 3817 9613 TIME...MOT...LOC 0244Z 092DEG 13KT 3821 9623
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:19 PM CDT | Special Weather Statement | TOP | Coffey | 26 min |
| Jun 5, 9:17 PM CDT | Special Weather Statement | TOP | Lyon | 28 min |
| Jun 5, 9:24 PM CDT | Special Weather Statement | TOP | Franklin | 36 min |
| Jun 5, 9:45 PM CDT | Special Weather Statement | TOP | Lyon | 30 min |
| Jun 5, 10:27 PM CDT | Areal Flood Advisory | TOP | Coffey, Lyon | 93 min |
| Jun 5, 11:48 PM CDT | Areal Flood Warning | TOP | Jefferson | 11 hr |
| Jun 6, 2:00 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin | 3 hr |
| Jun 6, 3:23 AM CDT | Special Weather Statement | TOP | Shawnee | 22 min |
| Jun 6, 4:03 AM CDT | Areal Flood Advisory | TOP | Jackson, Nemaha | 3 hr |
| Jun 6, 10:51 AM CDT | Areal Flood Warning | TOP | Jefferson | 8 hr |
| Jun 6, 4:51 PM CDT | Special Weather Statement | TOP | Marshall | 24 min |
| Jun 6, 6:29 PM CDT | Special Weather Statement | TOP | Republic | 31 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.